Last spring my daughter, 16, she had pneumonia & coughing spasms. The coughing was initially treated as an asthmatic complication & she was given albuterol, which made it worse. Then she got .5 mg ativan, which calmed the spasm. Last week she had bronchitis, sinus infection & ear infection. A week into this she began to cough AND hiccup w/intense pain. Ativan was given, first a 1 mg IV dose & followed by 1 mg an hour later, causing delirium & hallucinations. Her MRI discovered Chiari Malformation Type I.
While in the hospital she experienced three cough/hiccup "episodes" One while she was asleep. She had to be suctioned during the last episode because she was aspirating her vomit. She has costal & sternal retractions. She developed generalized left leg pain that she described as "burning" & worsened w/touch.
When she was very young (as soon as she could form a sentence), she told us that "the lines" bother her eyes. As best I can explain it, visual images (including after images & memory images) that have strong contrasts (light/dark, vertical/horizontal) cause intense discomfort that "isn't pain but I don't know what else to call it." She is photosensitive. Her vision is corrected well with glasses. There are other senses (touch, taste) that she has problems with. The "lines" are interfering w/her ability to read music (she plays sax ) do schoolwork, get her drivers' license.
She was diag. w/ Bipolar @ age 11. She takes lamictal, wellbutrin & seroquel. She had a manic episode in December but is stable for 4 months.
We were told the CM was an abberation & her symptoms do not correlate to this since there is no brain tissue compression nor CSF blockage. We were then told all of her symptoms are somatic & sent home w/ advice to pursue psychiatric treatment.
I firmly believe this is not all somatic in nature. Please help, what else should I pursue for her?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
I agree that the Chiari 1 would not cause all these problems. Most of the times Type 1 asymptomatic. I say this, presuming that there was no compression of her brainstem ( most likely not if they labelled it as a Type 1). It is good that here is no lesion in the brain which is the cause of her symptoms.
I won't address the pneumonia/respiratory components here, as they were likely not neurological. In putting all of these together, one thing I would think of is migraines. Migraines can presents with visual symptoms, usually bright lights, distorted colors, zig zags etc. Patients tend to be very photo sensitive. There can be associated nausea, vomiting, aversion to sound, distortion or irritation with smells. It is not necessary for them to be associated with headaches. Migraines can have all sorts of neurological manifestations. One rare one is an attack of hiccups. These can be auras ( preceding migraines) or the actual migraine itself. Again it is not necessary to have a headache to call it a migraine. These presentations fall in the category of atypical migraines.
The likelihood is high if there is any family history of migraines.
Medications like metocloproamide and compazine have been used to treat such episodes with benefit.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.